Alert archive / Kansas / Flash Flood Warnings in 2019
Flash Flood Warning 58, NWS Kansas City, MO
NWS Kansas City, MO issued this flash flood warning at Aug 26, 2019, 10:06 AM CDT for Leavenworth County, Wyandotte County, Kansas; Platte County, Missouri. It was in force for 3 hr. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 26, 2019, 10:06 AM CDT (15:06 UTC)
- Expired
- Aug 26, 2019, 1:00 PM CDT
- In force
- 3 hr
- Issued by
- NWS Kansas City, MO
- Area
- Storm-based polygon
- Flood severity
- None
Counties Leavenworth County, KS, Wyandotte County, KS, Platte County, MO
The radar
The Pleasant Hill radar (KEAX), 73 km from the middle of the area, began a volume at 15:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 26, 10:42 AM CDT | FLOOD | Leavenworth, KS | BROADWAY AND CHEROKEE STREETS CLOSED. |
| Aug 26, 11:14 AM CDT | FLASH FLOOD | 1 Nne Reno, KS | 6 INCHES OF WATER FLOWING ACROSS THE INTERSECTION OF HEMPHILL RD. AND US HWY 24-40. |
| Aug 26, 12:58 PM CDT | FLASH FLOOD | 1 Ne Lansing, KS | WATER RESCUE - KANSAS HIGHWAY 5 AT 7 MILE CREEK. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 68 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 3.1 hours before the alert went out and 63 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 125 J/kg
- Mixed-layer CIN
- -276 J/kg
- Mixed-layer LCL
- 741 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 109 m²/s²
- 0-3 km storm-relative helicity
- 76 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.7
The text
As transmitted.
842
WGUS53 KEAX 261506
FFWEAX
KSC103-209-MOC165-261800-
/O.NEW.KEAX.FF.W.0058.190826T1506Z-190826T1800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Kansas City/Pleasant Hill MO
1006 AM CDT Mon Aug 26 2019
The National Weather Service in Pleasant Hill has issued a
* Flash Flood Warning for...
Northwestern Wyandotte County in northeastern Kansas...
Leavenworth County in northeastern Kansas...
South central Platte County in west central Missouri...
* Until 100 PM CDT.
* At 1004 AM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Areas of one to two inches of
rain has already fallen. Flash flooding is expected to begin
shortly.
* Some locations that will experience flooding include...
Shawnee, Leavenworth, Lansing, Bonner Springs, Parkville,
Tonganoxie, Basehor, Edwardsville, Kansas City, Linwood, Easton,
Reno, Fairmount, Farley, Fort Leavenworth, Pomeroy, Waldron,
Stillings, Beverly and Maywood.
This includes the following highways...
Interstate 70 in Kansas between mile markers 410 and 412.
Interstate 435 between mile markers 12 and 29.
Kansas Turnpike between mile markers 206 and 226.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3942 9518 3942 9497 3932 9474 3919 9470
3906 9485 3905 9488 3902 9489 3900 9491
3899 9519
$$
BlairWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this flash flood warning went out at Aug 26, 9:19 AM CDT, 47 minutes earlier.
Area forecast discussion, Aug 26, 9:19 AM CDT, 47 minutes before
AREA FORECAST DISCUSSION National Weather Service Kansas City/Pleasant Hill MO 919 AM CDT Mon Aug 26 2019 .Update... Issued at 919 AM CDT MON AUG 26 2019 Updated PoPs to reflect the convection moving into the western side of the forecast area. There's a tight west to east instability gradient, with some eastward advection of that instability. Still think storms will weaken as they track to the east, but some strong to potentially severe storms can not be ruled out this morning as the convection moves into the area. Particularly, the trailing line in northeastern KS and the middle line, which is showing some signs of strengthening. This morning MCS definitely throws a wrinkle into the afternoon round of storms. CAM models have not resolved this system, even the 12Z runs, so it adds considerable uncertainty with how the day will evolve. Models that are performing better show the morning MCS leaving an outflow boundary across the MO river valley with strong instability building during the afternoon. With upper level support, the overall pattern still supports an afternoon round of severe weather. && .Discussion... Issued at 307 AM CDT MON AUG 26 2019 An active period will commence this afternoon and evening as storms develop along a cold front, capable of producing damaging winds, large hail, along with a few tornadoes. Low-level moisture continues to linger across the area as of early Monday morning. Areas of fog will impact the early morning commute before slowly dissipating by the mid-morning as a warm front lifts north into the region. As the front lifts north, dew points will rise 10 to 12 degrees for areas south of I-70, which combined with an already present EML from the southwest, will create a strongly destabilized environment by the afternoon, with MLCAPE values exceeding 4000 J/kg south of the warm front. A deepening mid-level trough across the Northern Plains will permit a speed max to dip south over northern to central Missouri, leading to strong mid to upper-level westerlies and resulting 0 to 6 km bulk shear values in the 40 to 50 knot range. Southwesterly surface winds underneath strong westerly flow aloft will also yield 0 to 1 SRH values of 100 m2/s2, mainly across central Missouri. Low LCL heights are also expected given increasing dew points and lingering low-level moisture in the area. All said, the environment will be ripened for all modes of severe weather as the cold front pushes through the area this afternoon and evening. One item worth considering is the role that a decaying MCS from the northwest will play into interaction with the warm front later this afternoon and evening. Currently thinking that the complex will enter northwest and later central Missouri this morning. Lingering storms with this may be ongoing as the cold front arrives into the northwest Missouri later this afternoon. Will need to monitor how far north the warm front makes it this afternoon, and the placement of any west to east outflow boundaries present from the morning MCS. This could enhance the potential for tornadic activity considering any boundary interaction, particularly for eastern Kansas and western Missouri. Storms should initially be fairly discrete with a few supercells possible. This would increase both the potential for large hail and tornadoes early in the event. As the afternoon and evening progress, the line of storms should fill in along the front and the main hazard would then shift to damaging wind potential. Last but not least will be the potential for flash flooding toward the latter half of the event. Although the frontal passage will be progressive, rainfall averaging near half an inch to three quarters of an inch has fallen in the last 24 hours, thus sensitizing flash flood guidance values ahead of today's event. Forecast PWAT values will also approach 2 inches as moisture builds ahead of the frontal boundary. Main takeaway is to prepare for all modes of severe weather and have a way to receive warning information this afternoon and evening, including during the evening commute time frame. Cooler temps will remain in place through the mid to late week in the wake of today's frontal passage as broad surface high pressure builds into the area. The next chance for precip will hold off until Friday and into the weekend as another cold front approaches the region. && .Aviation...(For the 12Z TAFS through 12Z Tuesday Morning) Issued at 607 AM CDT MON AUG 26 2019 Low-level moisture will continue to produce IFR to LIFR conditions through the early to mid morning hours until a gradual improvement by 14Z to 15Z. Weakening storms will also impact northwest Missouri later this morning, gradually expanding in coverage for areas further south and southeast along a cold front this afternoon and evening. Strong wind gusts are possible in some storms, along with heavy rain and reduced visibility. VFR conditions will then return late this evening with northwesterly surface winds following in the wake of the frontal passage. && .EAX WATCHES/WARNINGS/ADVISORIES... KS...NONE. MO...NONE. && Update...CDB Discussion...Welsh Aviation...Welsh
Hazardous weather outlook, Aug 26, 6:04 AM CDT, 4 hours 2 minutes before
Hazardous Weather Outlook National Weather Service Kansas City/Pleasant Hill MO 604 AM CDT Mon Aug 26 2019 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-271115- Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS- Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler- Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton- Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton- Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis- Cooper-Bates-Henry- 604 AM CDT Mon Aug 26 2019 This hazardous weather outlook is for northwest...north central and west central Missouri...as well as extreme eastern Kansas. .DAY ONE...Today and Tonight Severe storms are expected this afternoon and evening, with damaging winds, hail, isolated tornadoes and flash flooding all being of concern. More detailed information can be accessed at... https://www.weather.gov/eax/hwo .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Week ahead looks quiet. More detailed information can be accessed at... https://www.weather.gov/eax/hwo
In the hours before
Special weather statement, Aug 26, 9:36 AM CDT, 30 minutes before
Special Weather Statement National Weather Service Kansas City/Pleasant Hill MO 936 AM CDT Mon Aug 26 2019 KSZ104-MOZ028-261500- Wyandotte KS-Platte MO- 936 AM CDT Mon Aug 26 2019 ...SIGNIFICANT WEATHER ADVISORY FOR WYANDOTTE AND SOUTHEASTERN PLATTE COUNTIES UNTIL 1000 AM CDT... At 936 AM CDT, Doppler radar was tracking a strong thunderstorm near Kansas City, or near Edwardsville, moving east at 25 mph. Penny size hail will be possible with this storm. Locations impacted include... Bonner Springs, Parkville, Edwardsville, Riverside, Weatherby Lake, Kansas City Kansas, Kansas City, Lake Waukomis, Platte Woods, Northmoor, Houston Lake, Wolcott, Pomeroy, Muncie, Beverly Hills, Maywood and Piper. This includes the following highways... Interstate 70 in Missouri near mile marker 0. Interstate 70 in Kansas between mile markers 410 and 423. Interstate 29 between mile markers 4 and 7. Interstate 635 between mile markers 3 and 12. Interstate 435 between mile markers 11 and 21. Kansas Turnpike between mile markers 224 and 226. LAT...LON 3918 9490 3925 9460 3908 9461 3907 9489 TIME...MOT...LOC 1436Z 250DEG 21KT 3913 9484 Blair
The office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 26, 9:36 AM CDT | Special Weather Statement | EAX | Wyandotte | 24 min |
| Aug 26, 10:51 AM CDT | Special Weather Statement | EAX | Johnson | 24 min |
| Aug 26, 10:54 AM CDT | Severe Thunderstorm Warning | EAX | Johnson, Miami | 36 min |
| Aug 26, 11:15 AM CDT | Severe Thunderstorm Warning | EAX | Johnson, Miami | 45 min |
| Aug 26, 11:38 AM CDT | Areal Flood Advisory | EAX | Johnson, Miami | 3 hr |
| Aug 26, 12:00 PM CDT | Severe Thunderstorm Warning | EAX | Linn | 45 min |
| Aug 26, 12:05 PM CDT | River Flood Warning | EAX | Atchison, Leavenworth | 46 hr |
| Aug 25, 8:37 PM CDT | River Flood Warning | EAX | Cooper | 47 hr |
| Aug 25, 8:44 PM CDT | River Flood Warning | EAX | Cooper, Howard | 10 days |
| Aug 25, 9:25 PM CDT | River Flood Warning | EAX | Chariton, Howard, Saline | 10 days |
| Aug 25, 9:49 PM CDT | Areal Flood Advisory | EAX | Howard, Randolph | 3 hr |
| Aug 25, 9:56 PM CDT | River Flood Warning | EAX | Howard | 19 hr |
| Aug 26, 2:07 AM CDT | Areal Flood Warning | EAX | Cooper, Howard | 9 hr |
| Aug 26, 11:51 AM CDT | Severe Thunderstorm Warning | EAX | Cass, Henry, Johnson | 24 min |
| Aug 26, 12:13 PM CDT | Severe Thunderstorm Warning | EAX | Henry, Johnson, Pettis | 47 min |
| Aug 26, 1:44 PM CDT | River Flood Warning | EAX | Johnson, Pettis | 38 hr |
Nearby
Flash Flood Warnings in Kansas, 2019Flash Flood Warnings in Missouri, 2019Every flash flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.